Wisconsin, 2001

Hail and Damaging Wind in Wisconsin, June 16, 2001

June 16, 2001 · NWS ARX · 3 events in 3 counties and zones

Dime size hail and wind gusts estimated at 60 mph were reported by storm spotters and the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
$2,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Dime size hail and wind gusts estimated at 60 mph were reported by storm spotters and the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 16, 1:58 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 16, 1:58 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
258 PM CDT SAT JUN 16 2001

MAIN FORECAST PROBLEMS ARE CONVECTION IN CENTRAL WI TONIGHT AND THEN
STRONG RETURN FLOW EVENT FOR SUNDAY AFTERNOON AND OVERNIGHT. THEN...
SEVERE WARM SECTOR CONVECTION MONDAY/MONDAY NIGHT.

19Z SURFACE ANALYSIS PLACES CYCLONIC FLOW OVER THE FORECAST
AREA WITH DEWPOINTS IN THE LOWER 50S. SOUTHERLY FLOW OVER THE
SOUTHERN PLAINS HAS BEEN STRONG TODAY WITH 65F DEWPOINTS MOVING TO
NORTHERN KS. THIS IS HANDLED VERY WELL BY 12Z ETA/AVN. SATELLITE
AND RADAR NOW SHOWING THUNDERSTORM GROWTH ACROSS NORTHERN WI/MN WITH
KMPX SVR WARNINGS ISSUED. LAPS CAPES SHOW ABOUT 1200 J/KG OVER
CENTRAL WI WITH WEAK SHEAR. ISOLATED PULSE HAIL SEVERE STORMS APPEAR
FAVORABLE THROUGH PEAK HEATING AND MID EVENING. THIS ALL
ENHANCED/ORGANIZED BY SHORTWAVE TROUGH PASSING SOUTH OF KDLH
CURRENTLY.

12Z ETA/AVN AGREE WELL AGAIN IN MOST OF THE BASIC IDEAS ON
FORECAST.  SHORTWAVE TROUGH MOVES THROUGH CENTRAL WI TONIGHT AND
WEAK RIDGE BUILDS OVER AREA AS ANOTHER SHORTWAVE MOVES INTO NORTHERN
ROCKIES. SO...WILL KEEP SCT TSRA WORDING INTO WI PORTIONS NORTH OF
KLSE-KDLL THROUGH EVENING...THEN ALL CLEAR.  AS NORTHERN ROCKIES
IMPULSE MOVES CLOSER...PRESSURE FALLS ACROSS PLAINS AND
SOUTHERLY FLOW ENHANCES FOR SUNDAY. WARM FRONT ALONG KDDC-KMCI LINE
WILL SHIFT INTO IOWA.  PRESSURE FALLS ALSO INTO DAKOTAS ELICIT A
CONVECTIVE THREAT OVER SOUTH DAKOTA WITH ANY CONVECTIVE SYSTEM MOVING
ALONG CORFIDI VECTORS INTO FORECAST AREA FROM MN. BOTH OF THESE
THREATS EVOLVE INTO WESTERN FORECAST AREA LATE SUNDAY AND OVERNIGHT.
SUNDAY EVENING MODELS PLACE LOW LEVEL JET NOSE INTO AREA AND STRONG
MOISTURE FLUX CONVERGENCE.  BASED ON ELEVATED CAPE VALUES AND LIS OF
-8 TO -10C AT 850MB AND 45-50 KTS AT 500MB...ELEVATED CONVECTIVE
SYSTEM MOVING WEST TO EAST IS LIKELY WITH HAIL THE MAIN PUBLIC
THREAT. SPC OUTLOOK MAY BE A BIT TOO FAR WEST FOR OVERNIGHT SUNDAY
PERIOD.

WARM FRONT WILL BE PLACED THROUGH THE FORECAST AREA MONDAY AS ANOTHER
SHORTWAVE TROUGH AND JET MAXIMUM COME ACROSS AREA LATER.  SURFACE
DEWPOINTS WILL BE AT LEAST 65F WITH SOME HINT AT 70F MONDAY.
SURFACE CAPES ARE VERY HIGH IN THE ETA FORECASTS...4000-5000J/KG BY
EARLY MONDAY MORNING.  WE MAY SEE A MID-DAY BREAK OF SUN MONDAY BUT
HAVE NOT WORDED THAT IN TODAY PACKAGE AS TIMING ZONAL FLOW IS
DIFFICULT AND SO MUCH MUST HAPPEN UNTIL MONDAY. SOME HINT
TOWARDSTRONG CAP MOVING TO MN/IA BORDER AND EAST. HOWEVER...THE
SHORTWAVE APPROACHES WITH A SURFACE COLD FRONTAL PASSAGE MONDAY
EVENING AND OVERNIGHT WITH HIGH CAPE AND GOOD WIND SHEAR IN PLACE.
SEVERE WEATHER IS PROBABLY A GOOD THREAT ON MONDAY AND MONDAY NIGHT
AS WELL BASED ON CURRENT MODEL SOLUTIONS. WILL WORD ZONES AS LIKELY
THUNDERSTORMS BUT IT WILL LIKELY BE ABOUT 2-3 PERIODS OF STORMS WITH
BREAKS BETWEEN.

EXTENDED...GOOD AGREEMENT THROUGH THURSDAY IN MRF/ECMWF. THE COLD
FRONT WILL MOVE SOUTH THROUGH AREA BY EARLY TUESDAY BUT STILL BE
CLOSE FOR CHANCE OF PRECIPITATION NERN IOWA AND SOUTHWEST WISCONSIN
TUESDAY. MRF DEVLOPS A SURFACE LOW WHICH MOVES ALONG FRONT ACROSS
SOUTH. BY WED...AREA WILL BE UNDER LARGE UPPER TROUGH AND COOL WITH
INSTABILITY SHOWERS AS COLD FRONT MOVES FARTHER SOUTH OF AREA.
THURSDAY THROUGH SATURDAY MAY STILL PROVIDE SHOWERS WITH A SLIGHT
WARMING TREND.

.LSE...NONE.

DB

In the hours before

Special weather statement, Jun 16, 10:25 AM CST, 5 hours 27 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-170400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 AM CDT SAT JUN 16 2001

HAZARD - WIDELY SCATTERED THUNDERSTORMS.

TIMING - LATE THIS AFTERNOON AND THIS EVENING.

LOCATION - ALL OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND
SOUTHWEST AND CENTRAL WISCONSIN.

DISCUSSION - AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA
THIS AFTERNOON...PASSING THROUGH WISCONSIN THIS EVENING.  WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE WITH THE PASSAGE
OF THIS DISTURBANCE ACROSS THE ENTIRE AREA.  HOWEVER WITH ONLY
LIMITED ATMOSPHERIC INSTABILITY AND LOW LEVEL MOISTURE...STRONG
STORMS ARE NOT ANTICIPATED.  BY THIS EVENING...WITH THE DISTURBANCE
PASSING THROUGH THE BADGER STATE...SUPPORT FOR THUNDERSTORMS WILL
SHIFT MORE TOWARD CENTRAL AND EASTERN WISCONSIN.

SPOTTER INFORMATION - SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

WELVAERT

The radar

The La Crosse radar (KARX), 92 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Buffalo

When
June 16, 3:52 PM CST
Where
Buffalo County, 3 mi NE of Nelson
Measured
0.75 in hail
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
44.450, -91.950

Hail, Clark

When
June 16, 3:55 PM CST
Where
Clark County, 3 mi S of Owen
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.900, -90.567

Thunderstorm Wind, Trempealeau

When
June 16, 4:40 PM CST
Where
Trempealeau County, Ettrick
Measured
52 kt (60 mph)
Property damage
$750
Reported by
GENERAL PUBLIC
Coordinates
44.167, -91.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5247474, 5247395, 5247396.